Tornadoes · United States · Virginia · 2011

EF2 tornado, Pulaski to Hiwassee, Virginia, April 8, 2011

From Pulaski to Hiwassee, this EF2 tornado ran 1.9 miles across Pulaski County on April 8, 2011, touching down at 7:35 PM EDT and reaching 400 yards wide. It killed nobody and injured 9, and did $3.9 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
April 8, 2011
Touchdown
7:35 PM EDT (23:35 UTC)
Lifted
7:38 PM EDT (23:38 UTC)
On the ground
3 minutes
Path length
1.9 miles (3.1 km)
Path width
400 yards (366 m)
Deaths
0
Injuries
9
Property damage
$3.9 million
County
Pulaski County
Touchdown point
37.049, -80.803
Lift-off point
37.033, -80.775
Record number
1104081735-01

What the Weather Service recorded

A high pressure centered over New England helped push a back door cold front to the vicinity of the Blue Ridge Mountains. Warm and unstable air in advance of this front, combined with an upper level low pressure system, resulted in the development of severe thunderstorms along the front. The strongest storms occurred right along the boundary, where two tornadoes hit Pulaski County. These two tornadoes were the first documented in Pulaski County since records began in 1950.

The tornado touched down along Mount Olivet Road and traveled southeast, with the most significant damage along Pulaski Street, Valley Road, and Maple Street. Several roofs were torn off homes, top floors of a couple homes were completely destroyed, a couple homes were knocked off their foundations, and numerous large trees were snapped off. Over 200 homes received some damage, with around 30 of these destroyed beyond repair.

The tornado touched down on Highway 11 near the National Guard Armory. It then tracked southeast, with intermittent damage over a wooded area. More continuous damage was then observed as it crossed Interstate 81 at Draper near exit 92. In this area, there was significant damage to a gas station and many homes. One mobile home was completely destroyed and numerous trees were snapped off. The tornado lifted as it moved up a small ridge about 1.5 miles southeast of Old Baltimore Road.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

3 minutes of warning. NWS RNK issued a tornado warning for this county at 23:32 UTC, 3 minutes before the tornado touched down, in force until 00:00 UTC.

The county was under a severe thunderstorm watch, issued at 22:16 UTC and running to 03:09 UTC.

Issued (UTC)ExpiredProductOffice
22:16 UTC03:09 UTCSevere Thunderstorm WatchRNK
22:29 UTC23:30 UTCSevere Thunderstorm WarningRNK
23:17 UTC23:45 UTCSevere Thunderstorm WarningRNK
23:32 UTC00:00 UTCTornado WarningRNK
01:50 UTC02:15 UTCSevere Thunderstorm WarningRNK
01:58 UTC02:30 UTCSevere Thunderstorm WarningRNK
02:15 UTC02:39 UTCSevere Thunderstorm WarningRNK
02:37 UTC02:48 UTCSevere Thunderstorm WarningRNK
03:10 UTC08:23 UTCSevere Thunderstorm WatchRNK

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:55 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the tornado touched down at Apr 8, 6:42 PM EDT, 53 minutes earlier.

Area forecast discussion, Apr 8, 6:42 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
642 PM EDT FRI APR 8 2011

.SYNOPSIS...
A WEAK COOL FRONT HAS STALLED OVER THE WESTERN MOUNTAINS...AND
WILL REMAIN NEARLY STATIONARY INTO SATURDAY NIGHT. WEAK UPPER
LEVEL IMPULSES WILL TRACK ALONG THE FRONT THIS EVENING AND AGAIN
SATURDAY BRINGING ROUNDS OF SHOWERS AND THUNDERSTORMS TO PARTS OF
THE REGION. THE FRONT WILL LIFT BACK NORTH OF THE AREA SUNDAY
AHEAD OF ANOTHER STRONG COLD FRONT THAT WILL IMPACT THE REGION
LATE MONDAY WITH MORE SHOWERS AND STORMS.

&&

.NEAR TERM /THROUGH SATURDAY/...
SEVERE THUNDERSTORM WATCH WW# 107 IN EFFECT UNTIL MIDNIGHT FOR THE
WESTERN CWA. HAVE HAD REPORTS OF LARGE HAIL WITH THESE STORMS AND
WIND GUSTS NEAR 60 MPH. CAPE AROUND 1000 J/KG COVERS AN AREA FROM
BLF-MWK AND POINTS WEST. THIS IS WHAT IS FEEDING THE STORMS.

ALL OF THE FORECAST AREA GOT INTO THE STABLE AIRMASS...BUT THERE
ARE ALREADY BREAKS OF SUN IN THE FAR SWRN VA MTNS AND SE WV...SO
WRN FRINGES SHOULD DE-STABILIZE FAIRLY QUICKLY WITH A SURGE OF MID
TO UPPER 50S SFC DEWPOINTS INTO THE WRN SLOPES OF THE APPLNS. A
FAIRLY STRONG SHORT WAVE AND JET STREAK MOVG THRU THE OHIO VALLEY
WILL PASS ACROSS THE CENTRAL APPLNS THIS EVENING. THE AIRMASS
ACROSS KY AND TN HAS BECOME MODERATELY UNSTABLE WITH SFC BASED
CAPE 1500 TO 2000 J/KG. A LINE OF STORMS IS ALREADY DEVELOPING
FROM NEAR HTS...SWWD INTO NERN KY. BELIEVE THAT THIS LINE WILL BE
MOVG TO THE SOUTHEAST...AND IMPACT WRN SECTIONS OF THE CWA. I HAVE
TSTMS IN THE FORECAST IN THE WRN PORTIONS OF THE CWA...AND HAVE ADDED
IN GUSTY WINDS AT THIS POINT. FAR WRN SECTIONS CONTINUE TO BE
OUTLOOKED FOR A SLIGHT RISK OF SVR TSTMS...GENERALLY NEAR AND TO
THE WEST OF INTERSTATE 77...EXCEPT FOR MOST OF SE WV. THINK THAT
ANY LINES OF STORMS THAT MOVE IN THIS EVENING WILL WEAKEN AS THEY
MOVE INTO THE STABLE WEDGE. ONCE THE SHORT WAVE PASSES...THE WEDGE
REALLY GETS LOCKED IN AS THE LOW LEVEL FLOW BACKS TO THE NORTHEAST
AND EAST WITH A WEAK SFC LOW THAT DEVELOPS UNDER THE SHORT WAVE.
LOWS TONIGHT WILL BE ON THE MILD SIDE WITH LOTS OF CLOUDS.

FOR SATURDAY STRONG WEDGE WILL BE IN PLACE TO START THE DAY. I
HAVE GONE VERY CLOSE TO THE COLDER MET GUIDANCE FOR HIGH
TEMPS...ESPECIALLY IN THE SW VA PIEDMONT WHERE THE WEDGE MAY HOLD
ALL DAY LONG. I BRING SCT TSTMS INTO THE FAR WEST IN THE
AFTERNOON- LOOKS LIKE ANOTHER SHORT WAVE MAY HELP ORGANIZE STORMS
AGAIN SAT AFTERNOON...BUT THE MOST UNSTABLE AIRMASS SHOULD BE WEST
AND SOUTH OF THE CWA.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
WHATEVER SHOWERS AND SCATTERED THUNDERSTORMS THAT DO DEVELOP ACROSS
MAINLY THE SOUTHWESTERN PORTIONS OF THE CWA IN THE MORE UNSTABLE
AIR...SHOULD BE TAPERING OFF SATURDAY NIGHT BUT STILL HAVE CHANCE
POPS INTO EARLY SUNDAY MORNING AS THE ACTIVITY ALONG THE WEAK SW-NE
BOUNDARY ACROSS THE AREA SHOULD DIMINISH. EXPECT SUBSTANTIAL WARMING
ON SUNDAY AS WEAK SURFACE HIGH OFF THE ATLANTIC COAST AND DEEPENING
CENTRAL U.S. TROUGH COMBINE TO BRING STRONGER SOUTHWEST FLOW ACROSS
THE AREA. THIS SHOULD SCOUR OUT THE REMAINING WEDGE EVEN ACROSS THE
NORTHEASTERN PARTS OF THE FORECAST AREA AS H85 TEMPS JUMP INTO THE
+12 TO +16 RANGE. GUIDANCE AND THICKNESS TOOLS YIELDING HIGHS INTO
THE LOW 80S ACROSS MOST OF THE FORECAST AREA WITH FULL SUN. EVEN IF
CLOUDS BREAK UP A LITTLE LATER TO THE NORTHEAST SHOULD SEE A RAPID
WARMUP WITH DAYTIME MIXING. MILD OVERNIGHT SUNDAY WITH INCREASING
SOUTH FLOW AND TEMPS MAINLY 50S TO LOW 60S.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
FAIRLY ACTIVE SPRINGTIME PATTERN TO CONTINUE NEXT WEEK. FIRST SYSTEM
COMES OUT OF THE ROCKIES AND TRACKS TOWARD THE WESTERN GREAT LAKES
MONDAY INTO TUESDAY. THIS SYSTEM WILL LIKELY BRING A GOOD CHANCE OF
SEVERE WEATHER AHEAD AND ALONG OF A FRONTAL BOUNDARY WELL TO OUR
WEST ACROSS THE CENTRAL OR NORTHERN PLAINS/MIDWEST SUNDAY. SPC
ALREADY HAS A MODERATE RISK FOR DAY 3 IN THIS AREA..AN INDICATION OF
THE STRENGTH OF THIS SYSTEM. COLD FRONT APPROACHES SOUTHERN
APPALACHIAN REGION LATER MONDAY ALTHOUGH CURRENT MODEL CONSENSUS
TIMING FOR THIS FROPA IS MAINLY OVERNIGHT MONDAY WHICH WOULD LESSEN
CHANCES FOR SEVERE...BUT 6 TO 12 HOURS EARLIER AND CHANCES FOR
SIGNIFICANT STORMS ACROSS OUR AREA MONDAY AFTERNOON INCREASES
CONSIDERABLY. STRONG SOUTHERLY FLOW AHEAD OF THE FRONT ON MONDAY
WILL BRING VERY WARM TEMPS WITH MEX GUIDANCE SOME 15 TO 20 DEGREES
ABV NORMAL..COMPROMISED WITH SOMEWHAT LOWER MET/MEH GUIDANCE GIVING
STILL MID-80S EAST AND NEAR 80 WEST.

AFTER FRONT PASSES EARLY TUESDAY HIGH PRESSURE WILL DOMINATE FROM
THROUGH FRIDAY WITH TEMPERATURES RUNNING A FEW DEGREES ABV CLIMO FOR
MID-APRIL..GENERALLY UPPER 60S WEST TO LOW 70S EAST. NEXT FRONT REACHES
THE AREA EARLY NEXT WEEKEND AS ANOTHER LOW PRESSURE SYSTEM TRACKS
ACROSS THE CENTRAL PLAINS TO GREAT LAKES. FOLLOWING HPC IN THE GRIDS
TO KEEP THAT FROPA JUST BEYOND THE END OF THIS FORECAST CYCLE.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
BACKDOOR COLD FRONT HAS MOVED FAR ENOUGH SOUTH AND WEST TO PUT ALL
OF THE BLACKSBURG CWA AIRPORTS IN A COOLER MORE STABLE
AIRMASS. CIGS FOR THE MOST PART ARE VFR AND WILL REMAIN THAT WAY
THROUGH THE AFTERNOON. HOWEVER...A VERY UNSTABLE AIRMASS IS
DEVELOPING IN THE TENNESSEE AND LOWER OHIO VALLEYS...AND SCATTERED
TO NUMEROUS TSTMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN
RESPONSE TO AN UPPER LEVEL DISTURBANCE...AND MOVE TOWARD THE CWA
FROM THE NORTHWEST AND WEST. BLUEFIELD AND LEWISBURG ARE ON THE
EDGES OF THE STABLE AIRMASS...AND MAY EXPERIENCE STRONGER TSTMS BY
EARLY THIS EVENING. I HAVE INCLUDED VCNTY TSTMS IN THEIR TAFS FOR
3 HOUR PERIOD. REST OF THE SITES ARE LIKELY TO SEE SOME SHOWERS
WHICH WILL BE REMNANTS OF THE TSTMS PASSING THROUGH. LATE TONIGHT
IN THE WAKE OF THE UPPER LEVEL DISTURBANCE...LOW MVFR TO IFR CIGS
AND VSBYS ARE LIKELY ALL SITES...ESPECIALLY ALONG AND EAST OF THE
BLUE RIDGE WHERE A LOW LEVEL EASTERLY FLOW WILL DEVELOP. ONCE THE
LOWER CIGS AND VSBY GET LOCKED IN...THEY WILL BE VERY SLOW TO LIFT
ON SATURDAY.

THERE WILL BE A POTENTIAL FOR SCT TSTMS AGAIN ALONG WHAT REMAINS
OF THIS FRONTAL BOUNDARY SATURDAY AFTERNOON AND EVENING...THIS
WILL BE IN THE WRN MTNS FOR THE MOST PART...AND MAY AFFECT
BLUEFIELD...BLACKSBURG AND LEWISBURG. A COLD FRONT WILL APPROACH
THE REGION LATE MONDAY...BRINGING A CHC OF LATE DAY TSTMS TO ALL
AREAS. VFR THEN RETURNS ACROSS THE EAST BEHIND THE FRONT TUESDAY
WITH UPSLOPE MVFR CIGS AND A FEW -SHRA OVER SE WVA.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/JJ
NEAR TERM...JH/JJ/PM
SHORT TERM...PC
LONG TERM...PC
AVIATION...JH/JJ
Hazardous weather outlook, Apr 8, 4:18 AM EDT, 15 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 AM EDT FRI APR 8 2011

NCZ001>004-018>020-VAZ007-009>013-015-016-032-WVZ042-090830-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-GRAYSON-CARROLL-PATRICK-MERCER-
418 AM EDT FRI APR 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS PRODUCING DAMAGING
WINDS AND HAIL COULD OCCUR THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS COULD BE STRONG TO SEVERE SATURDAY AFTERNOON AND
AGAIN MONDAY WITH THE PASSAGE OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ014-017>020-022>024-033>035-043>047-058-059-WVZ043>045-
090830-
ROCKINGHAM-CASWELL-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-SUMMERS-MONROE-
GREENBRIER-
418 AM EDT FRI APR 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON
AND EVENING WITH THE PASSAGE OF A STRONG COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 8, 5:27 PM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
527 PM EDT FRI APR 8 2011

WVZ045-082200-
GREENBRIER WV-
527 PM EDT FRI APR 8 2011

...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER COUNTY...

AT 526 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RICHWOOD...
MOVING SOUTHEAST AT 50 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR BEARTOWN STATE PARK AROUND 545 PM.

LAT...LON 3825 8039 3823 8035 3811 8035 3805 8026
      3804 8021 3805 8018 3804 8017 3796 8026
      3813 8064 3826 8045 3827 8044

DS
Special weather statement, Apr 8, 5:46 PM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
546 PM EDT FRI APR 8 2011

WVZ043-082215-
SUMMERS WV-
546 PM EDT FRI APR 8 2011

...A STRONG THUNDERSTORM WILL AFFECT SUMMERS COUNTY...

AT 543 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SHADY
SPRING...MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. IF ON OR NEAR THE NORTHERN HALF OF BLUESTONE LAKE...GET OUT
OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. SUDDEN WIND GUSTS
MAY BE STRONG ENOUGH TO CAPSIZE YOUR VESSEL.

THIS STORM WILL BE NEAR BUCK AROUND 600 PM.

LAT...LON 3767 8070 3748 8084 3759 8110 3761 8107
      3764 8107 3768 8100 3772 8098 3772 8095
      3770 8090 3774 8091

DS
Local storm report, Apr 8, 6:49 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
649 PM EDT FRI APR 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TSTM WND GST     5 NNE PETERSTOWN        37.47N 80.77W
04/08/2011  M58.00 MPH       MONROE             WV   TRAINED SPOTTER

            MEASURED WIND GUST TO 58 MPH. ALSO HAD PEA SIZE HAIL.
            CURRENTLY WITHOUT POWER.

0636 PM     HAIL             3 NE WENONAH            37.50N 81.22W
04/08/2011  E0.50 INCH       MERCER             WV   TRAINED SPOTTER

            HAIL MARBLE TO DIME SIZE COVERING THE GROUND.

0642 PM     HAIL             3 ENE MATOAKA           37.44N 81.20W
04/08/2011  E1.00 INCH       MERCER             WV   TRAINED SPOTTER

            HAIL UP TO QUARTER SIZE REPORTED.

&&

CHENARD
Local storm report, Apr 8, 7:07 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
707 PM EDT FRI APR 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             PRINCETON               37.37N 81.10W
04/08/2011  E0.50 INCH       MERCER             WV   TRAINED SPOTTER

            HAIL UP TO DIME SIZE COVERING THE GROUND.

&&

CHENARD
Special weather statement, Apr 8, 7:10 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
710 PM EDT FRI APR 8 2011

VAZ013-014-017-022>024-033>035-045>047-090015-
PULASKI-MONTGOMERY-FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-
BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-
INCLUDING THE CITIES OF...RADFORD...PULASKI...BLACKSBURG...
FLOYD...ROANOKE...SALEM...FINCASTLE...LEXINGTON...BUENA VISTA...
ROCKY MOUNT...BEDFORD...AMHERST...LYNCHBURG...APPOMATTOX
710 PM EDT FRI APR 8 2011

...GUSTY WINDS AND LOCALLY HEAVY RAIN POSSIBLE...

AN AREA OF SHOWERS AND SOME THUNDERSTORMS WILL CONTINUE
PROGRESSING EASTWARD THROUGH PORTIONS OF SOUTHWEST VIRGINIA. AREAS
BETWEEN BLACKSBURG...ROANOKE...LEXINGTON...BEDFORD AND LYNCHBURG CAN
EXPECT THIS PRECIPITATION. WHILE ISOLATED LOCATIONS MAY SEE A
BRIEF GUST APPROACH 40 MPH...BRIEF VERY HEAVY RAIN WILL BE A
GREATER THREAT. THIS HEAVY RAIN MAY QUICKLY FILL DITCHES AND CAUSE
PONDING ON ROADWAYS.

DS
Local storm report, Apr 8, 7:16 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
716 PM EDT FRI APR 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             2 N PRINCETON           37.39N 81.10W
04/08/2011  E1.25 INCH       MERCER             WV   TRAINED SPOTTER

            HAIL UP TO HALF DOLLAR SIZE AND STRONG WINDS.

&&

CHENARD

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Roanoke, VA (KRNK), 12:00Z

11.6 hours before the tornado, 116 km from the path. April 8, 2011.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -90023, lifted condensation level 1372 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-04-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 284 square meters per square second, 0 to 6 km bulk shear 74 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-90023 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1372 m above ground
0-6 km bulk shear
74 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
369 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.6 K/km

Open this sounding in Storm Lab

Roanoke, VA (KRNK), 00:00Z

0.4 hours after it, 116 km from the path. April 9, 2011.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2011-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 6 joules per kilogram, CIN -189, lifted condensation level 870 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Roanoke, VA at 00:00Z on 2011-04-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 126 square meters per square second, 0 to 6 km bulk shear 52 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-189 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
52 kt
0-1 km bulk shear
34 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.6 K/km

Open this sounding in Storm Lab

The surface observations

Dublin/New Riv Vlly (PSK), 15 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
21:42 UTC66.251.8190° 11 kt1013.9
22:00 UTC6853.6220° 8 kt1013.9
22:20 UTC6855.4210° 8 kt1013.9
22:42 UTC66.253.6210° 6 kt1013.9
23:00 UTC66.255.4200° 4 kt1014.2VCTS
23:21 UTC66.255.460° 6 kt1014.9TS
00:00 UTC60.855.4 1014.9VCTSRA
00:20 UTC60.855.4180° 5 kt1014.6
00:40 UTC5955.4220° 3 kt1015.2
01:00 UTC5955.4 1015.2VCTS
01:20 UTC57.255.4 1015.6VCTS

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Roanoke radar (KFCX), 46 km away, was scanning. The volume nearest the touchdown began at 23:33 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:31 UTCTSTM WND DMG1 Nnw PulaskiPulaski, VAA FEW LARGE TREES SNAPPED AND MINOR ROOF DAMAGE TO A COUPLE OF OUT BUILDINGS ON SCHRADER HILL ROAD IN ROBINSON TRACT NEIGHBORHOOD.
23:35 UTCTSTM WND DMGPulaskiPulaski, VALARGE OAK TREE UPROOTED AND FELL ON TOP OF HOUSE AND VEHICLE ON BETH SCOTT DRIVE...SOME LARGE LIMBS DOWN AS WELL.
23:35 UTCHAIL 1.25PulaskiPulaski, VA
23:35 UTCTORNADO1 Sw PulaskiPulaski, VA*** 6 INJ *** SEVERE DAMAGE...TOWN OF PULASKI VIRGINIA...DAMAGE PATH EXTENDS SE ACROSS INTERSTATE 81 AT THE EXIT 92 INTERCHANGE VNTY OF DRAPER VIRGINIA PULASKI COUNTY. VDEM INITIAL REPORTS ARE THAT 5 TO 6 BLOCKS IN THE T
23:35 UTCTORNADO1 W PulaskiPulaski, VAPOSSIBLE TORNADO. HEAVY DAMAGAGE REPORTED FROM MT. OLIVET AREA OF SOUTHWEST SIDE OF PULASKI TO DRAPER. ROOF OFF A HOME ON MARTIN STREET. LAW ENFORCEMENT BLOCKING OFF STREETS.
23:37 UTCHAIL 1PulaskiPulaski, VA
23:42 UTCTORNADO5 N AllisoniaPulaski, VABP GAS STATION NEAR INTERSTATE 81 DRAPER INTERCHANGE SUSTAINED HEAVY DAMAGE...MOBILE HOME OVERTURNED. TREES DOWN.
00:02 UTCHAIL 1Indian ValleyFloyd, VA
00:12 UTCHAIL 12 Ese WillisFloyd, VA
00:15 UTCTSTM WND DMG2 S WillisFloyd, VABARN DAMAGED AND SEVERAL TREES DOWN.
00:20 UTCTSTM WND GST 60Meadows of DanFloyd, VA
00:20 UTCHAIL 1Meadows of DanFloyd, VA
01:51 UTCHAIL 1Rocky GapBland, VASTRONG WINDS ALSO REPORTED.
02:05 UTCHAIL 11 Se DublinPulaski, VA
02:05 UTCHAIL 1RadfordCity of Radford, VA
02:20 UTCHAIL 1PulaskiPulaski, VA
02:30 UTCHAIL 1BlandBland, VA

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2011 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are

The other tornadoes of April 8, 2011

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 87:42 PM EDTEF1Pulaski, VA3.1480$1.4 million

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.